Alert archive / Virginia / High Wind Watches in 2008
High Wind Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Feb 8, 2008, 2:52 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 9 counties in Virginia. It took effect at Feb 9, 2008, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 8, 2008, 2:52 PM EST (19:52 UTC)
- In effect from
- Feb 9, 2008, 6:00 PM EST
- Expired
- Feb 9, 2008, 3:29 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, Craig County, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 081952 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EST FRI FEB 8 2008 ...HIGH WINDS DEVELOPING SATURDAY NIGHT... .A STRONG COLD FRONT WILL CROSS THE MOUNTAINS SATURDAY NIGHT. IN ITS WAKE...STRONG NORTHWEST WINDS WILL DEVELOP...WITH THE STRONGEST WIND GUSTS OCCURRING DURING THE DAY SUNDAY. NCZ001-002-018-VAZ009-012-015-016-018>020-090400- /O.NEW.KRNK.HW.A.0002.080209T2300Z-080211T0000Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-CRAIG- ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...INDEPENDENCE...GALAX...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS 252 PM EST FRI FEB 8 2008 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING. WIND GUSTS OF 50 TO 65 MPH AREA LIKELY SATURDAY NIGHT AND SUNDAY. THE HIGHEST WIND SPEEDS WILL OCCUR SUNDAY...WITH GUSTS UP TO 65 MPH AT THE HIGHEST MOUNTAIN ELEVATIONS. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ 11
2 follow-up statements
000 WWUS71 KRNK 090252 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 952 PM EST FRI FEB 8 2008 ...HIGH WINDS DEVELOPING SATURDAY NIGHT... .A STRONG COLD FRONT WILL CROSS THE MOUNTAINS SATURDAY NIGHT. IN ITS WAKE...STRONG NORTHWEST WINDS WILL DEVELOP...WITH THE STRONGEST WIND GUSTS OCCURRING DURING THE DAY SUNDAY. NCZ001-002-018-VAZ009-012-015-016-018>020-091100- /O.CON.KRNK.HW.A.0002.080209T2300Z-080211T0000Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-CRAIG- ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...INDEPENDENCE...GALAX...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS 952 PM EST FRI FEB 8 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... A HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING. WIND GUSTS OF 50 TO 65 MPH ARE LIKELY SATURDAY NIGHT AND SUNDAY. THE HIGHEST WIND SPEEDS WILL OCCUR SUNDAY...WITH GUSTS UP TO 65 MPH AT THE HIGHEST MOUNTAIN ELEVATIONS. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS71 KRNK 090829 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 329 AM EST SAT FEB 9 2008 ...HIGH WINDS DEVELOPING TONIGHT... .A FAST MOVING COLD FRONT WILL CROSS THE MOUNTAINS TONIGHT. IN ITS WAKE...STRONG WEST WINDS WILL DEVELOP...WITH THE STRONGEST WIND GUSTS OCCURRING DURING THE DAY SUNDAY. WIND GUSTS COULD BECOME STRONG ENOUGH IN SOME AREAS TO PRODUCE DOWNED TREES AND POWER OUTAGES. NCZ001-002-018-VAZ009-012-015-016-018>020-091630- /O.UPG.KRNK.HW.A.0002.080209T2300Z-080211T0000Z/ /O.NEW.KRNK.HW.W.0002.080210T0300Z-080211T0600Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-CRAIG- ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...INDEPENDENCE...GALAX...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS 329 AM EST SAT FEB 9 2008 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SUSTAINED WINDS OF 20 TO 40 MPH AND WIND GUSTS OF UP TO 60 MPH ARE LIKELY BY LATE TONIGHT AND SUNDAY. THE HIGHEST WIND SPEEDS WILL OCCUR SUNDAY AFTERNOON...WITH GUSTS UP TO 70 MPH POSSIBLE AT THE HIGHEST MOUNTAIN ELEVATIONS. EXTREME CAUTION IS ADVISED IF TRAVELING THROUGH THIS AREA WITH A HIGH PROFILE VEHICLE. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ VAZ007-010-011-013-014-017-022>024-WVZ042>045-091630- /O.NEW.KRNK.WI.Y.0006.080210T0300Z-080211T0600Z/ TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG... PULASKI...RADFORD...BLACKSBURG...FLOYD...SALEM...FINCASTLE... LEXINGTON...BLUEFIELD...HINTON...UNION...LEWISBURG 329 AM EST SAT FEB 9 2008 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST MONDAY. SUSTAINED WINDS OF 15 TO 35 MPH AND WIND GUSTS OF UP TO 50 MPH ARE LIKELY BY LATE TONIGHT AND SUNDAY. THE HIGHEST WIND SPEEDS WILL OCCUR SUNDAY AFTERNOON...WITH GUSTS AROUND 55 MPH AT TIMES IN SOME AREAS. CAUTION IS ADVISED IF TRAVELING THROUGH THIS AREA WITH A HIGH PROFILE VEHICLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Feb 8, 12:18 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 8, 12:18 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1218 PM EST FRI FEB 8 2008 .SYNOPSIS... FAST WEST TO EAST UPPER LEVEL WINDS WILL PROMOTE FAST MOVING STORM SYSTEMS THROUGH THIS UPCOMING WEEKEND. AN UPPER LEVEL DISTURBANCE WILL MOVE QUICKLY ACROSS THE OHIO VALLEY EARLY SATURDAY...FOLLOWED BY A MUCH STRONGER SYSTEM SATURDAY NIGHT. THE SYSTEM THAT MOVES ACROSS THE OHIO VALLEY AND GREAT LAKES SATURDAY NIGHT WILL PUSH A STRONG COLD FRONT THROUGH THE MID ATLANTIC REGION. && .NEAR TERM /THROUGH TONIGHT/... SERIES OF UPPER LEVEL SHORT WAVES TO SKIRT THE FCST AREA. FIRST WAVE WENT THROUGH THIS MORNING AND WAS UNEVENTFUL. SOME VERY LIGHT SNOW WAS REPORTED IN THE FAR NRN CWA...NO ACCUMULATION. ANOTHER SHORTWAVE IS POISED TO PASS THROUGH EARLY SATURDAY. IN THE INTERIM...MAINLY CLEAR SKIES AND LIGHT WINDS ANTICIPATED. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... SATURDAYS EARLY MORNING DISTURBANCE MAY AGAIN GENERATE SOME CLOUD COVER AND VERY LIGHT PRECIP. MOST FOLKS WILL NOT SEE ANYTHING. ATMOSPHERIC PROFILE IS DRY AND THERE IS NO GULF OF MEX CONNECTION. A MUCH STRONGER WAVE WILL ENTER THE WESTERN GREAT LAKES SATURDAY EVENING AND CARVE OUT A MUCH DEEPER TROUGH SATURDAY NIGHT. THE ASSOCIATED SFC COLD FRONT IS FCST TO BARREL THROUGH HERE SATURDAY NIGHT. WHAT IS IMPRESSIVE WITH THIS FEATURE IS THAT MODELS ARE MIXING DOWN QUITE A BIT OF WIND. BOTH THE GFS AND NAM INDICATE A LLJ THAT WILL INTERSECT OUR MTNS FROM THE OHIO VALLEY...SPEEDS OF 60 KTS IN THE GFS AND 75 KTS IN THE NAM...4-5KFT OFF THE GROUND. AS SUCH...CONFIDENCE IS BEGINNING TO INCREASE FOR NEED OF A HEADLINE IN THE FCST...ONSET AROUND MIDNIGHT SATURDAY. AS FOR PRECIP CHANCES WITH THE FRONT...THEY LOOK PRETTY SCANT. GREATEST UPPER SUPPORT FOR PRECIP PRODUCTION IS FCST TO REMAIN NORTH OF OUR FCST AREA. POPS...IF ANY...WILL BE MAINLY CONFINED TO OUR NORTHWESTERN CWA. && .LONG TERM /SUNDAY THROUGH THURSDAY/... FCST CONFIDENCE DECREASES RAPIDLY AFTER SUNDAY. NICE PUNCH OF -15C H85 AIR ARRIVES BY LATE SUNDAY...HOWEVER TEMPS ARE USUALLY DECEIVING WITH SUCH A STRONG DOWNSLOPING WIND...WITH SPOTS ALONG THE BLUE RIDGE AND EAST STAYING SEVERAL DEGREES WARMER THAN H85 ADJUSTMENTS SUGGEST. THUS...ONLY WENT A FEW DEGREES BELOW MEX/MAV MOS FOR HIGHS THAT DAY IN THOSE PARTS...WHILE GOING A FEW DEGREES UNDER MAV/MEX MOS ALONG SE WEST VA AND WESTERN VA SPOTS WHICH DO NOT DOWNSLOPE. MOISTURE IS SHALLOW AND WINDS BLOWING WEST MIGHT ONLY MEAN SNOW SHOWERS EARLY IN THE DAY FOR WESTERN GREENBRIER...WITH FLURRIES ELSEWHERE WEST OF THE BLUE RIDGE. HIGH PRESSURE MOVING OVERHEAD OF THE WESTERN CWA SUNDAY NIGHT SHOULD MEAN A BITTER COLD NIGHT...AND WENT A FEW DEGREES BELOW MEX NUMBERS THERE. TRICKY ACROSS SOUTHSIDE VA WITH WINDS POSSIBLY STAYING UP. FOR THE REST OF THE FORECAST...THE ECMWF IS OUTLIER FROM THE GFS AND ITS ENSEMBLES. PREFERRED THE GFS ENSEMBLE MEAN FOR H5 DEPICTION. SEEMS AS THOUGH THE BIGGEST DIFFERENCE BETWEEN THE GFS AND ECWMF IS THE HANDLING OF THE H5 CENTERS IN EASTERN AND CENTRAL CANADA. ECWMF MIGHT HAVE SOME WAVELENGTH ISSUES...AS ITS HARD TO SEE TWO H5 LOWS OF THE SAME STRENGTH THAT CLOSE TOGETHER. THE GFS AND ITS ENSEMBLE SUITE AT LEAST HAVE ONE LOW STRONGER THAN THE OTHER...AND SOMEWHAT MORE SPREAD APART. THIS MEANS AN ENTIRELY DIFFERENT SOLUTION FROM THE EC AND THE GFS. THE GFS IS WARMER AND FARTHER WEST WITH ITS STORM TRACK...WHEREAS THE ECMWF NEARLY -15C AT H85 OUR WAY BY WEDNESDAY. FOR NOW...WILL LEAN TOWARDS THE GFS...BUT ITS IMPORTANT TO KEEP IN MIND THAT BIG CHANGES MAY BE DOWN THE ROAD IF THE REALITY IS CLOSER TO THE ECMWF SOLTUION. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS TO PREVAIL THROUGH THE 24 HR TAF PD. THERE MAY BE A PERIOD OF CLOUDINESS EARLY SATURDAY MORNING ASSOCIATED WITH A PASSING UPPER LEVEL DISTURBANCE. MOST OF THE CLOUD BASES SHOULD BE VFR...BUT NOT OUT OF THE QUESTION TO SEE LCL MVFR CIGS OVER THE MTNS TOWARD DAYBREAK WITH SOME VERY LIGHT PCPN. DEFINITELY NOTHING WORTHY OF MENTIONING IN THE TAFS ATTM. A MUCH STRONGER STORM SYSTEM WILL TRACK ACROSS THE GREAT LAKES LATE SATURDAY. ITS ASSOCIATED SFC FRONT WILL CROSS THE APPALACHIAN MTNS SATURDAY NIGHT. LITTLE OR NO PCPN WILL BE ASSOCIATED WITH THIS FRONT. OF MORE CONCERN WILL BE THE WIND. FCST MODELS INDICATE VERY STRONG CROSS BARRIER FLOW TO DEVELOP IN THE WAKE OF THIS FRONT WITH WINDS OF 60 TO 75 KTS 4-5KFT AGL. AS A RESULT...HIGH WIND GUSTS ARE LIKELY TO OCCUR AT ALL TAF SITES...ESP THOSE CLOSEST TO THE BLUE RIDGE. IN ADDITION SEVERE-EXTREME MTN WAVE TURBULANCE MAY DEVELOP IN THE VCNTY OF THE HIGHER MTN RIDGES. ATTM...THREAT WINDOW FOR THE STRONG WINDS IS FROM 06 UTC SUNDAY (AROUND MIDNIGHT SATURDAY) THROUGH 21 UTC SUNDAY (AROUND 4PM SUNDAY). AS FOR CLOUD POTENTIAL THIS WEEKEND...SINCE THE WIND IS FROM THE WEST...THE LOWEST CLOUD BASES WILL BE ON THE WINDWARD SLOPES...WITH POTENTIAL FOR MVFR CIGS. THIS WILL AFFECT MAINLY BLF/LWB. LEE THE MOUNTAINS...DOWNSLOPE WIND FLOW WILL RESULT IN MAINLY VFR CLOUD BASES (IF ANY AT ALL) FOR ROA/LYH/DAN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...PM LONG TERM...KM AVIATION...PM
Hazardous weather outlook, Feb 8, 8:51 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 851 AM EST FRI FEB 8 2008 NCZ003-019-VAZ007-009>014-017>020-022>024-032>035-WVZ042>045-091400- SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 851 AM EST FRI FEB 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERIOD OF STRONG WINDS MAY ACCOMPANY A FRONTAL PASSAGE SATURDAY NIGHT. THE STRONGEST WIND GUSTS WILL BE IN THE MOUNTAINS...ALONG AND WEST OF THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015-016-091400- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL- 851 AM EST FRI FEB 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERIOD OF HIGH WINDS IS LIKELY TO OCCUR WITH A FRONTAL PASSAGE SATURDAY NIGHT. WIND GUSTS OF 50 TO 65 MPH ARE POSSIBLE WITH THE STRONGEST WIND GUSTS OCCURRING AT ELEVATIONS ABOVE 3500 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-091400- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 851 AM EST FRI FEB 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
High Wind Watches in Virginia, 2008High Wind Watches in North Carolina, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.